What is hypothyroidism?
Hypothyroidism is a condition in which the body lacks sufficient thyroid hormone. It is also called underactive thyroid. This slows down many of the body’s functions, like its metabolism.
The most common cause of hypothyroidism is Hashimoto’s thyroiditis. “Thyroiditis” is an inflammation of the thyroid gland. Hashimoto’s thyroiditis is an autoimmune disorder, in which the immune system mistakenly attacks the thyroid. This damages the thyroid so that it does not make enough hormones. Thyroiditis may also be caused by a viral infection.
Hypothyroidism can also be caused by:
- Hyperthyroidism treatment (radioiodine)
- Radiation treatment of certain cancers
- Thyroid removal
- Too little iodine in the diet.
- Sometimes, inflammation of the thyroid occurs after pregnancy. This is called postpartum thyroiditis.
- Problems with the thyroid at birth
- Disorder of the hypothalamus
- Pituitary gland damage or disorder.
What are the signs and symptoms of hypothyroidism?
Symptoms of hypothyroidism develop slowly, often over several years. At first, you may feel tired and sluggish. Later, you may develop other signs and symptoms of a slowed-down metabolism, including:
- Greater sensitivity to cold
- Muscle weakness
- Unexplained weight gain or difficulty losing weight
- Joint or muscle pain
- Feeling sad or depressed
- Feeling very tired
- Pale, dry skin
- Dry, thinning hair
- Slow heart rate
- Less sweating than usual
- A puffy face
- A hoarse voice
- More than usual menstrual bleeding
- Changes in the menstrual cycle
- Slow heart rate
- Swelling of the thyroid gland (goitre)
- Carpal tunnel syndrome
- You also may have high LDL or “bad” cholesterol, which can raise your risk for heart disease.
Hypothyroidism is treated with medicine that gives your body the thyroid hormone it needs to work normally. The most common medicines are man-made forms of the hormone that your thyroid makes. You will likely need to take thyroid hormone pills for the rest of your life. When you take the pills as your doctor tells you to, the pills are very safe.
Dr Nikhil Nasikkar,
K J Somaiya Hospital, Super Specialty Centre